Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The cohomology of certain Hopf algebras associated with $p$-groups

Author: Justin M. Mauger
Journal: Trans. Amer. Math. Soc. 356 (2004), 3301-3323
MSC (2000): Primary 16E40; Secondary 16S37, 16S30
Published electronically: November 12, 2003
MathSciNet review: 2052951
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the cohomology $H^*(A)=\operatorname{Ext}_A^*(k,k)$ of a locally finite, connected, cocommutative Hopf algebra $A$ over $k=\mathbb{F} _p$. Specifically, we are interested in those algebras $A$ for which $H^*(A)$ is generated as an algebra by $H^1(A)$ and $H^2(A)$. We shall call such algebras semi-Koszul. Given a central extension of Hopf algebras $F\rightarrow A\rightarrow B$ with $F$ monogenic and $B$ semi-Koszul, we use the Cartan-Eilenberg spectral sequence and algebraic Steenrod operations to determine conditions for $A$ to be semi-Koszul. Special attention is given to the case in which $A$ is the restricted universal enveloping algebra of the Lie algebra obtained from the mod-$p$ lower central series of a $p$-group. We show that the algebras arising in this way from extensions by $\mathbb{Z} /(p)$ of an abelian $p$-group are semi-Koszul. Explicit calculations are carried out for algebras arising from rank 2 $p$-groups, and it is shown that these are all semi-Koszul for $p\geq 5$.

References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 25:4530
  • 2. Alexander Beilinson, Victor Ginzburg, and Wolfgang Soergel, Koszul duality patterns in representation theory, J. Amer. Math. Soc. 9 (1996), no. 2, 473-527. MR 96k:17010
  • 3. Norman Blackburn, Generalizations of certain elementary theorems on $p$-groups, Proc. London Math. Soc. (3) 11 (1961), 1-22. MR 23:A208
  • 4. Jill Dietz, Stable splittings of classifying spaces of metacyclic $p$-groups, $p$ odd, J. Pure Appl. Algebra 90 (1993), no. 2, 115-136. MR 95f:55014
  • 5. Bertram Huppert and Norman Blackburn, Finite groups. II, Springer-Verlag, Berlin, 1982. MR 84i:20001a
  • 6. Daniel S. Kahn, ${\rm cup}-i$ products and the Adams spectral sequence, Topology 9 (1970), 1-9. MR 40:6552
  • 7. Stanley O. Kochman, Symmetric Massey products and a Hirsch formula in homology, Trans. Amer. Math. Soc. 163 (1972), 245-260. MR 48:9721
  • 8. David Kraines, Massey higher products, Trans. Amer. Math. Soc. 124 (1966), 431-449. MR 34:2010
  • 9. Michel Lazard, Sur les groupes nilpotents et les anneaux de Lie, Ann. Sci. Ecole Norm. Sup. (3) 71 (1954), 101-190. MR 19:529b
  • 10. Clas Löfwall, On the subalgebra generated by the one-dimensional elements in the Yoneda Ext-algebra, Algebra, algebraic topology and their interactions (Stockholm, 1983), Lecture Notes in Math., vol. 1183, Springer, Berlin, 1986, pp. 291-338. MR 88f:16030
  • 11. J. Peter May, A general algebraic approach to Steenrod operations, The Steenrod Algebra and its Applications (Proc. Conf. to Celebrate N. E. Steenrod's Sixtieth Birthday, Battelle Memorial Inst., Columbus, Ohio, 1970), Springer, Berlin, 1970, pp. 153-231. MR 43:6915
  • 12. John W. Milnor and John C. Moore, On the structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211-264. MR 30:4259
  • 13. Stewart B. Priddy, Koszul resolutions, Trans. Amer. Math. Soc. 152 (1970), 39-60. MR 42:346
  • 14. -, Primary cohomology operations for simplicial Lie algebras, Illinois J. Math. 14 (1970), 585-612. MR 42:5253
  • 15. Daniel G. Quillen, On the associated graded ring of a group ring, J. Algebra 10 (1968), 411-418. MR 38:245
  • 16. Douglas C. Ravenel, Complex cobordism and stable homotopy groups of spheres, Academic Press Inc., Orlando, FL, 1986. MR 87j:55003
  • 17. Clarence Wilkerson, The cohomology algebras of finite-dimensional Hopf algebras, Trans. Amer. Math. Soc. 264 (1981), no. 1, 137-150. MR 82e:16019

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16E40, 16S37, 16S30

Retrieve articles in all journals with MSC (2000): 16E40, 16S37, 16S30

Additional Information

Justin M. Mauger
Affiliation: Department of Mathematics, Whittier College, Whittier, California 90608
Address at time of publication: Department of Mathematics and Computer Science, California State University, Channel Islands, Camarillo, California 93012

Keywords: Koszul algebras, cohomology of algebras, Hopf algebras
Received by editor(s): April 30, 2002
Received by editor(s) in revised form: April 2, 2003
Published electronically: November 12, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society